JOURNAL ARTICLE
REVIEW

Valproate induced hyperammonemic encephalopathy successfully treated with levocarnitine

Andrea Rigamonti, Giuseppe Lauria, Gianluca Grimod, Graziella Bianchi, Andrea Salmaggi
Journal of Clinical Neuroscience: Official Journal of the Neurosurgical Society of Australasia 2014, 21 (4): 690-1
24119342
Valproate-induced hyperammonemic encephalopathy is an unusual but serious adverse effect that is usually characterized by the acute onset of impaired consciousness, focal neurological symptoms and increased seizure frequency. It has been reported to occur at therapeutic valproate levels. We report a patient who developed valproate-induced hyperammonemic encephalopathy after a short treatment with valproate and was successfully treated with levocarnitine. We discuss this patient and review the literature regarding the use of levocarnitine in similar patients.

Full Text Links

Find Full Text Links for this Article

Discussion

You are not logged in. Sign Up or Log In to join the discussion.

Related Papers

Remove bar
Read by QxMD icon Read
24119342
×

Save your favorite articles in one place with a free QxMD account.

×

Search Tips

Use Boolean operators: AND/OR

diabetic AND foot
diabetes OR diabetic

Exclude a word using the 'minus' sign

Virchow -triad

Use Parentheses

water AND (cup OR glass)

Add an asterisk (*) at end of a word to include word stems

Neuro* will search for Neurology, Neuroscientist, Neurological, and so on

Use quotes to search for an exact phrase

"primary prevention of cancer"
(heart or cardiac or cardio*) AND arrest -"American Heart Association"